MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-10-3D
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil was returned in an microcatheter dispenser tray and within the introducer sheath.The microcatheter was not returned with the axium device.No damages or irregularities were found with the introducer sheath.The actuator interface was securely attached to the coupler tube; however, a break was found on the pusher at the break indicator.The two segments are retained by the release wire.This is usually indicative that a manual detachment was attempted at the break indicator.No other damages were found with the axium pusher.The coin was retracted out of the lumen stop.The axium implant coil was found detached and within the echelon dispenser tray.The implant coil was found damaged.No other anomalies were observed.Based on the analysis performed, the report of ¿pusher kink/damage¿ in the middle section could not be confirmed as the pusher was intact except for at the break on the break indicator.Based on the device analysis and reported information, the report of ¿coil resistance/stuck in catheter¿ could not be confirmed and the root cause could not be determined.The axium coil could not be used for resistance testing as the implant coil was found detached from the pushwire.Possible causes for coil resistance in catheter are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the axium prime coil prior to use, damage/kink to pushwire and lack of continuous flush during delivery.The detached implant coil was found damaged.It is likely the damage to the implant coil occurred due to advancing the coil against the reported resistance.It is possible the implant coil became damaged when retracting the implant coil following hydration or due to improper hubbing technique (introducer sheath not fully seated within the catheter hub/over tightening of the rhv) subsequently causing the implant coil to become stuck.Advancing the coil against resistance would result in damage to the implant coil.Other possible causes of failure are pushwire rotation, incompatible catheter or coil was not retracted in a one-to-one motion with the implant pusher during repositioning.As the implant coil was returned outside of its protective introducer sheath and dispenser coil, damage could have also occurred during return shipping to medtronic for analysis.The pusher was found broken at the break indicator.As the customer did not report any breaks on the pusher during procedure, nor any detachment of the implant coil, it is likely this break occurred during handling or return shipping to medtronic for analysis.Since the microcatheter involved in the event was not returned, any contribution of the microcatheter to the ¿pusher kinked/damaged¿ and ¿coil resistance/stuck in catheter¿ could not be determined.As the model and lot number was not identified, compatibility cannot be determined.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received reported that there was friction/difficulty during delivery of the axium coil, and it became stuck in the middle section of the microcatheter.No damage was noted to the catheter, but the push wire became kinked/damaged in the middle segment.A continuous flush had been administered, and the physician did not reposition the coil.It was indicated that all devices were prepared as per the instructions for use (ifu), and there was no patient involvement in the event.The model/lot numbers of microcatheter are unknown.The patient¿s age, gender, weight and lesions characteristics, and vessel tortuosity is unknown.No patient injury occurred.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9933397
Report Number2029214-2020-00344
Device Sequence Number19803707
Product Code KRD
UDI-Device Identifier00847536017511
UDI-Public00847536017511
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/22/2021
Device Model NumberQC-3-10-3D
Device Lot NumberA650099
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2020
Initial Report FDA Received Date04/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1